Alabama, 2016

Hail and Damaging Winds in Alabama, June 25, 2016

June 25, 2016 · NWS HUN · 7 events in 1 county or zone

A severe thunderstorm produced damaging winds and large hail in Madison County during the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$700
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A severe thunderstorm produced damaging winds and large hail in Madison County during the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 25, 2:00 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 25, 2:00 PM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
300 PM CDT SAT JUN 25 2016

.DISCUSSION...
The subtropical high remains in place over the mid-south this
afternoon, generally centered over the lower Mississippi valley.
The subsidence has helped to make it a very warm day; as of 2 PM, all
but one site is in the 90s, and five areas sites have heat indices of
at least 103 F. However the subsidence has not been enough to
completely quash air mass thunderstorms, due in part to a weak
convergence axis extending over northwest Alabama.

Isolated convection should subside this evening, and low temperatures
tonight should be a degree or two above persistence. As the upper
high retrogrades into the ArkLaTex Sunday, a weak wedge front will
push westward into northeast Alabama. This combination may help spark
a few more showers and storms tomorrow afternoon. It may also be
slightly not quite as hot. Model guidance for both highs and
dewpoints are just a degree or two lower, and this leaves maximum
forecast heat index readings below 105 for all but a few spots.
Therefore, after discussion with neighboring offices, the heat
advisory will be removed for tomorrow, and instead will expire at 9
PM tonight. It will still be very hot, and it is still important to
stay hydrated and take frequent breaks.

The cold front currently over the Plains/Upper Midwest will push
southeast over the next 48 hours, dropping into Tennessee by midday
Monday. Convergence with this front will be sufficient to spark
scattered to numerous showers and thunderstorms. A strong wind gust
or two cannot be ruled out, but with minimal shear, modest Downdraft
CAPE, and high precipitable water expected, storms will be mainly
heavy rain producers.

Rain chances will linger at least into Monday night. There is some
disagreement about when the front will push through; most models have
drying occurring by 12Z Tuesday, while the ECMWF is 6-12 hours
slower. The ECMWF may be right in this instance but for now the
forecast will continue with the model consensus, tapering PoPs off by
12Z Tuesday. Cold and dry advection behind the front will send
temperatures plummeting into the upper 80s for Tuesday highs, and dew
points into the lower 60s by Tuesday evening. Low temperatures
Wednesday morning may actually fall below 70.

Dry weather will continue through roughly Friday, though agreement on
moisture return is not very good yet. Rain chances could resume
Friday afternoon into Saturday as northwest flow and an eastern CONUS
trough remain in place. Temperatures will remain closer to seasonal
averages, with highs around 90 and lows in the mid- upper 60s.

BCC

&&

.AVIATION...
(Issued 1237 PM CDT SAT JUN 25 2016)
For 18Z TAFs: Will continue with VFR conditions at both HSV and MSL
throughout the forecast period. Expect winds to become light and
variable after about 02Z tonight. Scattered cumulus clouds around
4kft should again form by 15z on Sunday with light southeast to south
winds expected at HSV and MSL to round out the forecast period.

TT

&&

.PRELIMINARY POINT TEMPS/POPS...
Huntsville    75  97  73  93 /  20  30  30  50
Shoals        76  97  74  93 /  20  20  20  50
Vinemont      75  95  72  92 /  20  30  30  50
Fayetteville  74  95  72  90 /  20  30  30  50
Albertville   74  94  72  90 /  20  30  30  60
Fort Payne    73  94  71  90 /  20  30  30  60

&&

.HUN Watches/Warnings/Advisories...
AL...Heat Advisory until 9 PM CDT this evening for ALZ001>010-016.

TN...Heat Advisory until 9 PM CDT this evening for TNZ076-096-097.

&&

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 25, 11:45 AM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1245 PM CDT SAT JUN 25 2016

ALZ001>010-016-TNZ076-096-097-261000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1245 PM CDT SAT JUN 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

TEMPERATURES WILL RISE INTO THE 95 TO 100 DEGREE RANGE FOR MUCH OF
THE REGION THIS AFTERNOON, WITH HEAT INDEX VALUES RANGING FROM BETWEEN
105 AND 110 DEGREES. A HEAT ADVISORY REMAINS IN EFFECT FOR THE NORTH
ALABAMA AND SOUTHERN MIDDLE TENNESSEE AREA THROUGH TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY THIS AFTERNOON UNTIL MID
EVENING TONIGHT. THE MAIN IMPACTS FROM ANY STORMS THAT DEVELOP WILL
BE WIND GUSTS OF 30 TO 40 MPH, LIGHTNING, AND BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A HEAT ADVISORY WILL REMAIN IN EFFECT FOR THE ENTIRE REGION THROUGH
4 AM CDT MONDAY.

THE COVERAGE OF THUNDERSTORMS WILL INCREASE FOR THE EASTERN HALF OF
THE FORECAST AREA ON SUNDAY AFTERNOON, AND FOR THE ENTIRE AREA FROM
SUNDAY NIGHT THROUGH MONDAY NIGHT AS A COLD FRONT PUSHES SLOWLY
SOUTHWARD THROUGH THE REGION. A FEW STRONG STORMS WILL BE POSSIBLE
ON MONDAY.

THE THREAT FOR STORMS WILL END FROM NORTH TO SOUTH ON TUESDAY AS THE
FRONT CLEARS THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

TT

In the hours before

Special weather statement, Jun 25, 3:33 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
433 PM CDT SAT JUN 25 2016

ALZ001-252215-
LAUDERDALE AL-
433 PM CDT SAT JUN 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAUDERDALE COUNTY
UNTIL 515 PM CDT...

AT 432 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FLORENCE. THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...UNDERWOOD-PETERSVILLE AND OAKLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3490 8768 3480 8760 3480 8762 3478 8770
      3474 8774 3473 8778 3484 8782
TIME...MOT...LOC 2132Z 167DEG 2KT 3481 8771

09
Special weather statement, Jun 25, 4:29 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
529 PM CDT SAT JUN 25 2016

ALZ006-008-009-252315-
MARSHALL AL-MADISON AL-JACKSON AL-
529 PM CDT SAT JUN 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MARSHALL...
SOUTHEASTERN MADISON AND WEST CENTRAL JACKSON COUNTIES UNTIL 615 PM
CDT...

AT 528 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS OVER GURLEY EXTENDING SOUTHEAST TO PAINT ROCK...MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...GRANT...GURLEY...WOODVILLE...PLEASANT GROVES...
PAINT ROCK...GARTH...LIM ROCK...TRENTON AND LARKINSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3470 8649 3478 8635 3468 8607 3448 8628
TIME...MOT...LOC 2228Z 288DEG 8KT 3468 8639

KTW

The radar

The Northeast Alabama radar (KHTX), 37 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
June 25, 4:50 PM CST to 4:53 PM CST
Where
Madison County, 0.57 mi E of Gurley
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
34.700, -86.370

A tree was knocked down in Gurley.

Thunderstorm Wind, Madison

When
June 25, 4:52 PM CST to 4:55 PM CST
Where
Madison County, 1.33 mi WSW of Gurley
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.690, -86.400

A 30 by 40 foot section of metal roofing was blown onto the intersection of Miller and Gray Roads in Gurley.

Hail, Madison

When
June 25, 5:05 PM CST to 5:08 PM CST
Where
Madison County, 0.89 mi SW of Bell Factory
Measured
1 in hail
Reported by
NWS Employee
Coordinates
34.810, -86.490

Quarter sized hail was reported.

Hail, Madison

When
June 25, 5:05 PM CST to 5:08 PM CST
Where
Madison County, 0.57 mi W of Moores Mill
Measured
1.25 in hail
Reported by
Public
Coordinates
34.850, -86.530

Half dollar sized hail was reported in the Riverton area near Moores Mill Road and Winchester Road.

Thunderstorm Wind, Madison

When
June 25, 5:08 PM CST to 5:11 PM CST
Where
Madison County, 0.61 mi SSW of Huntsville Mills Arp
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Trained Spotter
Coordinates
34.742, -86.554

A tree was knocked down on Oak Park Drive near Bankhead Parkway NE.

Hail, Madison

When
June 25, 5:09 PM CST to 5:12 PM CST
Where
Madison County, 1.74 mi SW of Bell Factory
Measured
1.25 in hail
Reported by
Public
Coordinates
34.799, -86.498

Half dollar sized hail was reported in the Mount Carmel area.

Hail, Madison

When
June 25, 5:12 PM CST to 5:15 PM CST
Where
Madison County, 1.71 mi SW of Bell Factory
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.805, -86.504

Nickel to quarter sized hail was reported on Sugar Plum Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640647, 640648, 640649, 640650, 640651, 640652, 640653.